Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 8:46 PM CDT for 5 counties in North Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 26, 2018, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 135 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:10 PM CDT | TSTM WND GST 65 | 1 Se Hampden, ND | RAWS SITE REPORTED 65 MPH WIND GUST. TIME ESTIMATED BY RADAR. |
| Aug 26, 9:12 PM CDT | TSTM WND GST 62 | 3 S Devils Lake, ND | WIND GUST REPORTED AT RAWS SITE |
| Aug 26, 9:12 PM CDT | TSTM WND GST 62 | 5 Ssw Devils Lake, ND | WIND GUST REPORTED AT A DOT RWIS SITE. |
| Aug 26, 9:20 PM CDT | TSTM WND GST 62 | 8 Se Devils Lake, ND | ND DOT STATION REPORTED 62 MPH WIND GUST. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
694
WUUS53 KFGF 270146
SVRFGF
NDC005-019-027-071-095-270215-
/O.NEW.KFGF.SV.W.0147.180827T0146Z-180827T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
846 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Benson County in northeastern North Dakota...
Eastern Towner County in northeastern North Dakota...
Cavalier County in northeastern North Dakota...
Ramsey County in northeastern North Dakota...
Northern Eddy County in northeastern North Dakota...
* Until 915 PM CDT.
* At 845 PM CDT, severe thunderstorms were located along a line
extending from near Hannah to Bremen, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Leeds and
Maddock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9914 4900 9813 4770 9864 4771 9930
4785 9930 4785 9965
TIME...MOT...LOC 0145Z 271DEG 52KT 4898 9878 4776 9937
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
125
WWUS53 KFGF 270201
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT SUN AUG 26 2018
NDC005-019-027-071-095-270215-
/O.CON.KFGF.SV.W.0147.000000T0000Z-180827T0215Z/
Benson ND-Towner ND-Cavalier ND-Ramsey ND-Eddy ND-
901 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN BENSON...SOUTHEASTERN TOWNER...CAVALIER...RAMSEY AND
NORTHERN EDDY COUNTIES...
At 900 PM CDT, severe thunderstorms were located along a line
extending from near Mount Carmel to near Sheyenne, moving east at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Devils Lake, Langdon, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan and Munich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9896 4900 9813 4770 9864 4771 9930
4785 9930 4785 9941 4850 9910
TIME...MOT...LOC 0200Z 271DEG 52KT 4898 9845 4776 9905
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:42 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 26, 6:42 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 642 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 642 PM CDT Sun Aug 26 2018 With the exception of a few storms between Mahnomen and Bemidji, and a few others moving in around Rugby, there is still a bit of a lull in activity right now. Still expect more of an upswing in activity by mid to late evening, in the 8 to 10 pm time frame, which would last into the early morning hours of Monday. Still pretty hard to pinpoint exactly where and when, so all areas still have a chance. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 26 2018 Still tried to hit the 8 pm to just past midnight time frame as the prime hours for storm development. Not much happening right now, but expect storms to blossom over the area in the next couple of hours. Pretty hard to say exactly where and when, so all TAF sites still have a chance. Activity should begin to wane a few hours after midnight. These storms could also drop some heavy rain at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 26, 5:44 PM CDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 544 PM CDT SUN AUG 26 2018 MNZ022-027-028-262315- West Becker MN-East Becker MN-Mahnomen MN- 544 PM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Callaway around 550 PM CDT. Richwood around 555 PM CDT. White Earth around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556 TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598 CJ
Special weather statement, Aug 26, 6:48 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 648 PM CDT SUN AUG 26 2018 MNZ022-023-028-270015- East Becker MN-Mahnomen MN-South Clearwater MN- 648 PM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM CDT... At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over Tulaby Lake, or 26 miles northeast of Detroit Lakes, moving northeast at 20 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Northeastern Many Point Lake around 650 PM CDT. Bad Medicine Lake around 710 PM CDT. Long Lost Lake around 715 PM CDT. Other locations impacted by this storm include northern Many Point Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4709 9557 4717 9569 4731 9545 4714 9526 TIME...MOT...LOC 2348Z 242DEG 18KT 4716 9560 CJ
Local storm report, Aug 26, 6:50 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL WHITE EARTH 47.10N 95.84W
08/26/2018 E1.00 INCH BECKER MN PUBLIC
DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN
&&
BPSpecial weather statement, Aug 26, 8:02 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
802 PM CDT SUN AUG 26 2018
NDZ006-007-014-015-270200-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
802 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
WESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 900 PM CDT...
At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hansboro to near Baker. Movement was east
at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hansboro and Amourdale around 805 PM CDT.
Leeds around 825 PM CDT.
Sarles around 840 PM CDT.
Churchs Ferry around 845 PM CDT.
Maza around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4900 9953 4900 9873
4821 9901 4816 9985
TIME...MOT...LOC 0101Z 258DEG 28KT 4897 9944 4821 9971
CJSpecial weather statement, Aug 26, 8:26 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
826 PM CDT SUN AUG 26 2018
NDZ014-015-024-270200-
Eddy ND-Benson ND-Ramsey ND-
826 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON...WEST
CENTRAL RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 900 PM CDT...
At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brinsmade to Heimdal. Movement was east at
40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Brinsmade around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4817 9985 4822 9899 4767 9929 4768 9930
4785 9930 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0126Z 273DEG 35KT 4821 9941 4781 9965
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:02 PM CDT | Special Weather Statement | FGF | Towner | 58 min |
| Aug 26, 8:26 PM CDT | Special Weather Statement | FGF | Benson | 34 min |
| Aug 26, 9:10 PM CDT | Special Weather Statement | FGF | Barnes, Steele | 35 min |
| Aug 26, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Aug 26, 9:15 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 2 more | 45 min |
| Aug 26, 9:48 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Traill | 42 min |
| Aug 26, 9:56 PM CDT | Areal Flood Advisory | FGF | Barnes | 94 min |
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Cass, Traill | 45 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.